Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 97, NWS Norman, OK

March 18, 20084 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 18, 2008, 2:14 AM CDT for 4 counties in Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2008, 2:14 AM CDT (07:14 UTC)
Expired
Mar 18, 2008, 2:45 AM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Coal County, OK, Hughes County, OK, Pontotoc County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 90 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 10:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 12:20 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 18, 12:20 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1220 AM CDT TUE MAR 18 2008

.UPDATE...WILL WATCH SOUTHEAST OKLAHOMA FOR SEVERE STORMS IN THE
WARM SECTOR...BUT MAIN FOCUS THIS MORNING WILL BE ON HEAVY
RAINFALL. AT MIDNIGHT...WE ARE REACHING THE PERIOD OF PEAK
INTENSITY OF THE LOW LEVEL JET...AND THIS IS IN SYNC WITH A
SHORTWAVE TROUGH ALOFT...EJECTING FROM THE CLOSED LOW IN SOUTH
TEXAS. GIVEN THE ABSENCE OF CONVECTION OVER NORTHEAST TEXAS...AND
THE PRESENCE OF A SIGNIFICANT FRONTAL ZONE...THE STAGE IS SET FOR
A WIDESPREAD RELEASE OF INSTABILITY OVER OKLAHOMA...RESULTING IN
HEAVY RAIN AND LOCAL FLOODING.

FOR MULTIPLE MODEL CYCLES...THE NAM AND GFS HAVE PLACED THE AXIS
OF HEAVY RAIN THIS MORNING JUST EAST OF INTERSTATE 44...INCLUDING
SOUTHERN AND EASTERN SIDES OF THE OKLAHOMA CITY METROPOLITAN AREA.
THE OBSERVATIONS SEEM TO BE BEARING THIS OUT...WITH A SLOW MOVING
FRONT...AND STRONGLY CONVERGENT FLOW ALONG THAT FRONT...WHICH HAS
BECOME ORIENTED MORE NORTH TO SOUTH WITH TIME...MAKING LITTLE
EASTWARD PROGRESS. THIS WAS THE REASONING BEHIND EXPANDING THE
FLASH FLOOD WATCH NORTH AND WESTWARD...UP TO BUT NOT INCLUDING
OKLAHOMA CITY PROPER.

HEAVY RAIN IS STILL EXPECTED TO REACH SOUTHEAST OKLAHOMA LATE
TONIGHT AND TUESDAY...BUT THE EVENT WILL BEGIN FARTHER NORTH AND
WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  52  38  64  42 /  50  40   0   0
HOBART OK         53  36  66  40 /  30  30   0  10
WICHITA FALLS TX  52  39  68  40 /  50  60   0   0
GAGE OK           59  33  66  37 /  10   0   0  10
PONCA CITY OK     54  37  65  40 /  40  20   0   0
DURANT OK         58  43  65  41 /  90  90  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THIS EVENING FOR OKZ026-028>032-
     039>043-045>048-050>052.

TX...NONE.
&&

BURKE
Hazardous weather outlook, Mar 17, 7:38 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT MON MAR 17 2008

OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
738 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES THE AREA SOUTHEAST OF A LINE FROM
PONCA CITY TO WATONGA AND HOBART IN OKLAHOMA...TO VERNON AND SEYMOUR
IN TEXAS.

IMPACTS...
THE PRIMARY IMPACTS WILL BE LARGE HAIL...POSSIBLY AS LARGE AS
GOLFBALLS...AND FLOODING RAINS. DAMAGING WINDS ARE POSSIBLE...MAINLY
IN SOUTHERN AND EASTERN OKLAHOMA. THERE WILL ALSO BE A RISK FOR
TORNADOES IN SOUTHEAST OKLAHOMA THROUGH LATE EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS AT LEAST THROUGH
MIDNIGHT. THE MAIN HAZARD WILL TRANSITION TOWARD HEAVY RAIN AND
FLOODING AFTER MIDNIGHT.

DISCUSSION...
A LARGE UPPER LEVEL TROUGH WILL APPROACH FROM SOUTHWEST TEXAS
OVERNIGHT...AND INTERACT WITH A STALLED COLD FRONT...AND
STRENGTHENING LOW LEVEL JET...TO PRODUCE WIDESPREAD RAIN AND
THUNDERSTORMS IN OKLAHOMA AND NORTH TEXAS. DURING THE
EVENING...SCATTERED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREAT BEING LARGE HAIL. THE LONGER LIVED STORMS MAY BECOME
SUPERCELLS. THESE WILL BE ELEVATED ABOVE THE SURFACE TO THE NORTH OF
A COLD FRONT IN WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH
TEXAS. FARTHER SOUTH AND EAST...HOWEVER...THUNDERSTORMS WILL BECOME
ROOTED CLOSER TO THE GROUND...AND WILL HAVE A GREATER POTENTIAL FOR
PRODUCING NOT ONLY SEVERE HAIL...BUT ALSO DAMAGING WINDS AND
POSSIBLY TORNADOES. THE GREATEST RISK FOR TORNADOES WILL BE EAST OF
A LINE FROM MARIETTA TO ADA TO CALVIN...AND MAINLY THROUGH 11 PM.

BY 11 PM...STORMS SHOULD QUICKLY MERGE AND BEGIN TO PRODUCE VERY
HEAVY RAIN. THE APPROACHING STORM SYSTEM WILL PRODUCE DEEP AND
SUSTAINED LIFT IN THE VICINITY OF THE STALLED FRONTAL ZONE...AND
THIS MAY RESULT IN A SUSTAINED BAND OF HEAVY RAIN WITH AN INCREASING
THREAT FOR FLOODING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
SEE THE FLASH FLOOD WATCH FOR ADDITIONAL INFORMATION REGARDING THE
FLOODING POTENTIAL TONIGHT IN SOUTHEASTERN AND EASTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ALTHOUGH THUNDERSTORMS WILL BE CONTINUING OVER MAINLY THE SOUTHEAST
HALF OF OKLAHOMA ON TUESDAY... THE THREAT OF SEVERE WEATHER WILL
HAVE DIMINISHED. LATER IN THE WEEK... ANOTHER STORM SYSTEM
APPROACHING THE SOUTHERN PLAINS WILL BRING A CHANCE OF MORE
THUNDERSTORMS NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE ACROSS ACROSS PARTS OF
SOUTHEAST OKLAHOMA EARLY TUESDAY. MEANWHILE... RUNOFF FROM THE HEAVY
RAINS COULD ALSO LEAD TO FLOODING ON MAINSTEM RIVERS IN SOUTHEAST
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24/BURKE

In the hours before

Special weather statement, Mar 18, 12:19 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1219 AM CDT TUE MAR 18 2008

OKZ019-020-180545-
LOGAN OK-PAYNE OK-
1219 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN LOGAN AND SOUTHWEST
PAYNE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MERIDIAN AT
1219 AM CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL IS LIKELY WITH THIS STORM.
Special weather statement, Mar 18, 12:44 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT TUE MAR 18 2008

OKZ020-180615-
PAYNE OK-
1244 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF PERKINS AT 1243 AM
CDT...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL PRODUCE BRIEF VERY HEAVY RAIN AND SMALL HAIL...FROM
WEST OF PERKINS...THROUGH DOWNTOWN STILLWATER.

BURKE
Special weather statement, Mar 18, 1:28 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
128 AM CDT TUE MAR 18 2008

TXZ088-180700-
BAYLOR TX-
128 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A LARGE SEVERE THUNDERSTORM IN THROCKMORTON COUNTY WAS LOCATED 32
MILES SOUTH OF WESTOVER AT 127 AM CDT...MOVING NORTHEAST AT 45 MPH.
AT THIS SPEED...THE STORM WILL ENTER SOUTHERN BAYLOR COUNTY BY 2 AM.
IF IT MAINTAINS STRENGTH...SEVERE WEATHER WILL BE POSSIBLE.

PEOPLE IN BAYLOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

BURKE
Special weather statement, Mar 18, 1:36 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
136 AM CDT TUE MAR 18 2008

OKZ041-042-047-180700-
MURRAY OK-JOHNSTON OK-PONTOTOC OK-
136 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...MURRAY AND
PONTOTOC COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR SULPHUR AT 134 AM CDT...
MOVING NORTHEAST AT 40 MPH. THE THREAT FOR STRONG WIND GUSTS AND
SMALL HAIL WAS INCREASING. THE STORM WILL QUICKLY MOVE INTO NORTHERN
JOHNSTON COUNTY AND MUCH OF PONTOTOC COUNTY...INCLUDING ADA. SEVERE
WEATHER MAY DEVELOP WITH THIS STORM.

BURKE
Special weather statement, Mar 18, 1:52 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
152 AM CDT TUE MAR 18 2008

TXZ088-180715-
BAYLOR TX-
152 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF WESTOVER AT 152
AM CDT...MOVING NORTHEAST AT 45 MPH. THE STORM HAD WEAKENED WHILE
OVER THROCKMORTON COUNTY...AND SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME. THIS THUNDERSTORM WILL PRODUCE BRIEF TORRENTIAL
RAIN...SMALL HAIL...AND WIND GUSTS AROUND 50 MPH AS IT ENTERS
SOUTHERN AND EASTERN BAYLOR COUNTY.

BURKE
Special weather statement, Mar 18, 2:00 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
200 AM CDT TUE MAR 18 2008

OKZ031-032-042-043-180745-
SEMINOLE OK-COAL OK-HUGHES OK-PONTOTOC OK-
200 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES...PONTOTOC AND
SEMINOLE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTHWEST OF
SASAKWA TO 3 MILES SOUTHEAST OF FITTSTOWN AT 200 AM CDT...MOVING
NORTHEAST AT 50 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY. THE STORMS WILL
IMPACT EASTERN PONTOTOC...NORTHERN COAL...AND MUCH OF SEMINOLE AND
HUGHES COUNTIES THROUGH 245 AM CDT.

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:14 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian46 min
Mar 17, 7:52 PM CDTSevere Thunderstorm WarningOUNTillman38 min
Mar 17, 8:02 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan43 min
Mar 17, 8:08 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Washita52 min
Mar 17, 8:11 PM CDTSevere Thunderstorm WarningOUNKingfisher34 min
Mar 17, 8:22 PM CDTSevere Thunderstorm WarningOUNKiowa, Tillman38 min
Mar 17, 8:34 PM CDTSevere Thunderstorm WarningOUNGarfield41 min
Mar 17, 8:43 PM CDTSevere Thunderstorm WarningOUNAtoka47 min
Mar 17, 8:56 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita49 min
Mar 17, 9:06 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan24 min
Mar 17, 9:08 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher52 min
Mar 17, 9:23 PM CDTFlash Flood WarningOUNKiowa6 hr
Mar 17, 10:10 PM CDTSevere Thunderstorm WarningOUNLogan35 min
Mar 17, 10:33 PM CDTSevere Thunderstorm WarningOUNNoble, Payne42 min
Mar 18, 2:21 AM CDTTornado WarningOUNHughes9 min
Mar 18, 2:36 AM CDTSevere Thunderstorm WarningOUNHughes24 min
Mar 18, 3:05 AM CDTRiver Flood WarningOUNAtoka, Bryan4 days
Mar 18, 4:51 AM CDTFlash Flood WarningOUNJefferson3 hr
Mar 18, 9:14 AM CDTRiver Flood WarningOUNBlaine, Caddo, Canadian, Custer13 hr
Mar 18, 11:57 AM CDTRiver Flood WarningOUNPottawatomie, Seminole3 hr
Mar 18, 3:14 PM CDTRiver Flood WarningOUNBryan41 hr
Mar 17, 7:12 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger48 min
Mar 17, 8:27 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox63 min
Mar 17, 9:12 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox, Wilbarger48 min
Mar 17, 9:39 PM CDTSevere Thunderstorm WarningOUNArcher51 min
Mar 18, 4:46 AM CDTFlash Flood WarningOUNClay3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.